Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Pocatello, ID

April 19, 2005Bannock County, Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 19, 2005, 6:40 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2005, 6:40 PM MDT (00:40 UTC)
Expired
Apr 19, 2005, 7:30 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bannock County, ID, Bingham County, ID

The radar

The Pocatello radar (KSFX), 15 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 200041
SVRPIH
IDC005-011-200130-
/O.NEW.KPIH.SV.W.0001.050420T0040Z-050420T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
640 PM MDT TUE APR 19 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BANNOCK COUNTY IN IDAHO
  CENTRAL BINGHAM COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF BLACKFOOT

* UNTIL 730 PM MDT

* AT 632 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM WITH ONE INCH HAIL.  THIS STORM WAS LOCATED NEAR FORT 
  HALL...OR ABOUT 10   MILES NORTH OF POCATELLO...AND MOVING WEST AT 
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF ROCKFORD BY 700 PM MDT
  PINGREE BY 705 PM MDT

LAT...LON 4297 11246 4311 11227 4328 11235 4321 11296

$$

GK

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
2 follow-up statements
000 
WWUS55 KPIH 200056
SVSPIH
IDC005-011-200130-
/O.CON.KPIH.SV.W.0001.000000T0000Z-050420T0130Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
656 PM MDT TUE APR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
NORTHWESTERN BANNOCK AND CENTRAL BINGHAM COUNTIES...

AT 630 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR FORT HALL...OR ABOUT 11 MILES NORTH OF POCATELLO...MOVING WEST 
AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MORELAND...ROCKFORD...BLACKFOOT AND PINGREE.

LAT...LON 4297 11246 4311 11227 4328 11235 4321 11296

$$

GK

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
000 
WWUS55 KPIH 200125
SVSPIH
IDC005-011-200133-
/O.CAN.KPIH.SV.W.0001.000000T0000Z-050420T0130Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
723 PM MDT TUE APR 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK AND
CENTRAL BINGHAM COUNTIES IS CANCELLED...

AT 723 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4297 11246 4311 11227 4328 11235 4321 11296

$$

GK

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:30 PM MDT, 10 minutes earlier.

Area forecast discussion, Apr 19, 6:30 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
630 PM MDT TUE APR 19 2005

.DISCUSSION...
WIDESPREAD PRECIP IN SOUTHERN HALF OF FCST AREA.  UPPED POPS TO
CATEGORICAL TO ACCOUNT FOR THIS AND UPPED TO SCATTERED THUNDERSTORMS
THROUGH MIDNIGHT AS VERY WIDESPREAD THROUGH SNAKE PLAIN AND SOUTHERN
HIGHLANDS.  LITTLE ELSE TO CHANGE AS THINK SNOW LEVELS STAY HIGH TIL
WELL AFTER MIDNIGHT WHEN COLD AIR FROM SOUTH STARTS TO WORK BACK
NORTH...ODDLY BURLEY COLDEST SPOT IN CWA RIGHT NOW AT 34 WITH TEMPS
WELL INTO 40S MOST MOUNTAIN LOCATIONS AND EASTER PART OF SNAKE
PLAIN.
GK
&&

.PREV DISCUSSION...COMPLEX WEATHER SCENARIO TAKING AIM ON EASTERN
IDAHO FOR THE SHORT TERM. CURRENTLY...UPPER LOW CENTERED OVER
SOUTHERN NEVADA TRACKING NORTHEAST. CLOUD TOPS ARE STARTING TO COOL
WITH A BAND OF PRECIP DEVELOPING OUT AHEAD OF THE LOW ACROSS CENTRAL
AND NORTHERN UTAH WITH ISOLD TSTMS AS WELL. THIS PRECIP BAND
STRETCHES ALL THE WAY UP TO THE MAGIC VALLEY. THIS BAND IS
DEVELOPING ALONG AN INVERTED SFC AND MID-LEVEL TROUGH WHICH IS ALSO
DEPICTED IN THE MODELS. THIS WILL BE THE FOCUS FOR THE HEAVIEST
PRECIP AS THE SFC LOW DEEPENS OVER THE SOUTHERN HIGHLANDS TONIGHT.
SNOW LEVELS WILL BE RATHER TRICKY TO NAIL DOWN AS WARMER AIR GETS
DRAWN UP AHEAD OF THE LOW AND THE COLDER AIR REMAINS TO THE WEST.
CASE IN POINT...TEMPS AT 2 PM ARE IN THE 30S IN THE MAGIC VALLEY AND
INTO THE 50S IN THE SNAKE PLAIN. WILL HIT THE POPS AND QPF HARDEST
OVER THE SOUTHERN HALF OF THE CWA...INCLUDING POCATELLO AND BURLEY.
18Z NAM SHOWS THE COLDEST AIR OVER THE EASTERN MAGIC VALLEY WHERE
RAIN THIS EVENING MAY CHANGE OVER TO ALL SNOW LATER TONIGHT. IF THAT
HAPPENS...A SNOW ADVISORY MAY BE NEEDED BASED ON QPF AMOUNTS OF AT
LEAST A QUARTER INCH TONIGHT THROUGH WED AM. THE SOUTHERN HIGHLANDS
WILL SEE AMOUNTS APPROACHING 8 INCHES ESPECIALLY AT HIGHER
ELEVATIONS. WILL CONTINUE WITH RAIN CHANGING TO A RAIN SNOW MIX IN
THE VALLEYS OVERNIGHT AND INTO WED AM WITH UP TO 4 INCHES OF WET
SNOW POSSIBLE...ESPECIALLY ON THE BENCHES.

UPPER LOW WILL BE A SLOW MOVER WITH A BLOCKING HIGH SITTING OVER
SOUTHERN CANADA. BY THURSDAY...THE LOW SLIDES WEST WITH THE HEAVIER
PRECIP FOCUSED AROUND THE CORE OF THE LOW...MEANING THE HIGHEST POPS
WILL BE OVER THE CENTRAL MTNS WITH SCATTERED POPS ELSEWHERE. BY
FRIDAY...THE LOW IS EXPECTED TO MOVE INTO WA AND OR STATES WITH
DRIER AND WARMER AIR STARTING TO MOVE IN FROM THE SOUTHWEST.  WAW

EXTENDED FORECAST...SATURDAY THROUGH TUESDAY. GFS SHOWS AN UPPER
RIDGE BUILDING OVER WY ON SAT...WHICH SHOULD LIMIT CHANCES FOR
PRECIP AND RAISE TEMPS. MOS SHOWS A 10 DEG INCREASE FOR SAT FROM THE
PREVIOUS RUN.  MAY BE A LITTLE EXCESSIVE...BUT WILL AT LEAST FOLLOW
THE TREND. A SPOKE OF SHORT WAVE ENERGY FROM THE CLOSED LOW OF THE
NRN CA COAST MAY SET OFF A FEW SHOWERS IN THE CENTRAL MTNS.  THE GFS
BRINGS THE UPPER LOW INTO THE PAC NW ON SUNDAY...WITH ONE CENTER IN
SW OR.  WITH ALL OF ID UNDER CYCL FLOW...WILL INCREASE POPS FOR THE
CWA SUN AND MON. WILL KEEP SOME POPS MON NITE IN RESPONSE TO THE GFS
DEPICTED FRONTAL BNDRY...WHICH WASHES OUT ON TUE. HEDGES
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Apr 19, 4:30 AM MDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT TUE APR 19 2005

IDZ017>023-031-032-201200-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
LOWER SNAKE RIVER PLAIN-UPPER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
LOST RIVER/PAHSIMEROI-
400 AM MDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  A WET AND
SLOW MOVING STORM WILL DEVELOP OVER EASTERN IDAHO THIS AFTERNOON AND
CONTINUE THROUGH WEDNESDAY.  LOW PRESSURE OVER NEVADA WILL MOVE
NORTHEAST INTO EASTERN IDAHO TONIGHT AND WEDNESDAY.  WIDESPREAD
VALLEY RAIN/SNOWSHOWERS AND MOUNTAIN SNOWSHOWERS CAN BE EXPECTED
TONIGHT THROUGH WEDNESDAY.  COOLER WEATHER ON TAP FOR WEDNESDAY AND
THURSDAY WITH SCATTERED RAIN/SNOWSHOWERS CONTINUING. A COUPLE OF
INCHES OF SNOW IS POSSIBLE ON THE VALLEY FLOORS LATE TONIGHT AND
WEDNESDAY WITH THE CENTRAL MOUNTAINS POSSIBLY RECEIVING 5 TO 9
INCHES BETWEEN TONIGHT AND THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOW
PRESSURE SYSTEM WILL SLOWLY RETROGRADE TO OREGON THURSDAY AND
FRIDAY.  THIS WILL ALLOW PRECIPITATION TO WANE WEDNESDAY NIGHT AND
THURSDAY WITH FRIDAY LOOKING MOSTLY DRY.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

In the hours before

Local storm report, Apr 19, 5:18 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
518 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             CHUBBUCK                42.92N 112.46W
04/19/2005  0.25 INCH        BANNOCK            ID   NWS EMPLOYEE

            EAST CHUBBUCK.

&&

PANGEL
Local storm report, Apr 19, 5:19 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
519 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 E POCATELLO           42.88N 112.45W
04/19/2005  0.25 INCH        BANNOCK            ID   NWS EMPLOYEE

            FREQUENT LIGHTNING

&&

PANGEL
Local storm report, Apr 19, 5:20 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
520 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             CHUBBUCK                42.92N 112.46W
04/19/2005  0.50 INCH        BANNOCK            ID   NWS EMPLOYEE

            EAST SIDE - CHUBBUCK ROAD

&&

PANGEL
Local storm report, Apr 19, 5:26 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
526 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 W CHUBBUCK            42.92N 112.48W
04/19/2005  0.50 INCH        BANNOCK            ID   NWS EMPLOYEE

            WEST OF CHUBBUCK

&&

PANGEL

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.